Need some advice

raerae23
By raerae23 Latest Reply 2011-09-13 08:29:41 -0500
Started 2011-09-09 14:26:45 -0500

I 'm a newly diagnosed type 1. I let my sugar get too low today (56) so I drank some Dr Pepper and then ate. I then took my insulin but my sugar is now 260 an hour later. Do I take more insulin or just wait it out? My doctors office is closed for the day :) Thanks for the help


22 replies

Jan8
Jan8 2011-09-11 09:42:17 -0500 Report

My blood sugar readings for the last week have been as low as 29 and highest has been 289. Go figure! I think my glucometer is on thr fritz or I am. It's probably me. I think I need a backup meter for comparisons. My doc told me " Oh, tha'ts just the way it is going to be for you." I also think I need a better endo. as this one thinks none of his patients listen to him. I don't like being put in a category such as that.

Bonnie K.
Bonnie K. 2011-09-13 01:48:06 -0500 Report

I had a low of 52 that might not sound as low as your readings but for me I needed an ambulance. When they got there the paramedic asked if I had soda in the house, a pepsi and I don't drink soda but my husband does so he went and got it for me and made me drink it. He said that was the quickest way to get your sugars back up to save your life. I admit it took alot for me to drink the soda and I probably drank 2/3 rds of it but my sugar did come up and then I got a sandwich because you still have that sick feeling and it helps to eat. Obviously that is the reason the lows got there. I read alot of the comments you got and they all had good advice so you need to keep track of when you start to feel kinda sick or hungry and eat at those times. Eating at least 5 times a day will help keep your lows from coming back. Make sure they are small snacks in between the main meals. I carry a snack bar with me too and glucose tabs always. Wal-mart has a bar that is lower in sugar one of their Great Vallue bars. Trust me I looked all over for a bar diabetics can have. My son has low sugars and crones disease and a nurse reccommended him to eat the Great Value bar and a yogurt every day to regulate his bowel. Hope this helps
Bonnie K.

Jan8
Jan8 2011-09-13 08:23:04 -0500 Report

wow Bonnie,Thx so much for the great tips. Today i will go to Wal-mart to buy Great Value bars.

jayabee52
jayabee52 2011-09-12 02:37:02 -0500 Report

You may well find it necessary to find a new Endo. It is not unheard of to have that much of a range in BG readings in a day. You do need to intensively work on managing your BG numbers so you don't have those wild swings between high and low. Those wild swings are not good for your body.

Jan8
Jan8 2011-09-12 07:01:11 -0500 Report

Thx Jayabee. You are right. This is just too weird for me and today I am calling a recommened endo I appreciate your feedback.

margokittycat
margokittycat 2011-09-10 22:43:09 -0500 Report

raerae, If you do that you will end up making your self sicker. I suggest and my doctors have told me to do this. Drink a 32 oz glass of Ice Water every hour for a few hours and test again. and keep doing that tell your BS is a normal reading. Ice Water flushes the extra sugar out of your system. 260 really is not bad for drinking a dr pepper and then eating, but it is higher than what any diabetic should have.

raerae23
raerae23 2011-09-12 10:48:34 -0500 Report

Thank you. I did drink some water and walk a little. I felt alot better afterwards :)

margokittycat
margokittycat 2011-09-12 11:38:11 -0500 Report

Glad to hear that. Just remember if it happens again to drink 32 oz of ice water every hour. The more you drink the faster it flushes the sugar out.

Autumn's Mi Mi
Autumn's Mi Mi 2011-09-09 19:04:17 -0500 Report

You can't just jump in to take your medicine unless it is time for it. We would not want you to take too much insulin. My Dr and nutritionist have told me to drink 1/2 can of soda if it is available. Check your sugar level. If the level is still low, then drink more soda then check your level again. After the 3rd time and it is still low, because your Dr was unavailable, then go to the emergency room. You have to remember to have something sweet with you at all times. I had that issue a few times and a friend told me to carry those red/white mints. When my sugar level dropped I put one in my mouth and believe it or not, it worked. Another think that may help is a small amount of soda and a granola bar. Remember you should try to set a time for your insulin and your meals. Another thing that I have learned since being diagnosed. There is a such thing as too much insulin. I go to my Dr weekly and because my levels are under control, the Dr has been dropping my dosage. My major complaint was blurred vision. As the Dr lowers my dosage, my vision has been a lot better.

Good luck and continue to eat right and take your medicine at the same time. Even though I am newly diagnosed, for now I seem to be doing a lot better. I feel better and my eating is under control. I pray everyday that I will continue to have the strength to eat right and get my exercise.

Jan8
Jan8 2011-09-13 08:29:41 -0500 Report

a new doc for me. Mine will only see me every 6 mos. with a nurse practiotioner who is much better to speak with than the do who is very unenthusiasitic at his job.

jayabee52
jayabee52 2011-09-09 17:31:12 -0500 Report

Rachael, You can do things like drinking water and walking to bring your BG numbers down. It won't bring them down very much or very soon, but it will help. I manage my BG numbers with what I eat, so I don't have the luxury of medication to mange the highs.

Type1Lou
Type1Lou 2011-09-10 18:00:25 -0500 Report

I find that by walking for 35 to 45 minutes at a good pace after dinner, my BG drops by 70 to 100 points. Thanks for pointing that out, James!

raerae23
raerae23 2011-09-09 15:43:29 -0500 Report

and I will admit that I was not thinking so clearly when my low hit, I did have glucose tabs in my purse but grabbed a soda a drank it down anyway. Not the smartest move :)

jayabee52
jayabee52 2011-09-09 17:38:34 -0500 Report

That is OK Rachel! Most of us don't think clearly when we're in a low. Glucose is what the brain uses for fuel, and when a car is out of gas it doesn't work so good.

For future reference use the "rule of 15s" when in a low. Take 15 grams of simple carbs (like sugar, glucose tabs, or a soda) wait 15 minutes and then test again. If it is not close to normal BG (about 80) then repeat the process until your BG comes up to normal.

raerae23
raerae23 2011-09-09 15:38:23 -0500 Report

I take Levemir at night and 3 units of Apidra with meals. I did drink too much Dr Pepper, the low really scared me. It's been 2.5 hours and I am still at 239. I am still in my "honeymoon" phase.

Jim Edwards
Jim Edwards 2011-09-09 15:37:28 -0500 Report

To avoid this roller coaster in the future, drink 1/4 to 1/2 can of Dr. Pepper. Wait 15-20 retest. The Dr. Pepper will get you out of the hole very fast; too much shoots you over the top. You could also eat with the Dr. Pepper. I would go with 1-2 carb servings (15-30 grams) then retest in 30 minutes. You should be good.

jayabee52
jayabee52 2011-09-09 17:40:29 -0500 Report

perhaps some protein should be added to that intake so that when the simple carbs are used up there is something to support the BG level.

Type1Lou
Type1Lou 2011-09-09 15:29:37 -0500 Report

It all depends on the type of insulin that you take and how much insulin from any prior shot is still active in your body. Are you on a sliding scale for your insulin? What kind to you normally take and when?

ShellyLargent
ShellyLargent 2011-09-09 15:28:48 -0500 Report

Probably what happened is that you drank too much of the Dr. Pepper and only took insulin to cover the food you ate, not to counter the over-effects of the soda. Test again 2 hours after your meal, if you're still way too high, then you can make the decision if you want to correct or not. The best thing to use to treat a low blood sugar is to get some glucose tablets or glucose gel. It works fast and is very easy to use. A good rule to use when treating a low is the 15/15 rule. Eat 15g of carbs, wait 15 mins and test your number again. You should see a raise in your blood sugars, if not, repeat the steps again. Glucose tablets are about 4 or 5 grams of carbs each, so they work great to treat a low. I always carry about 3 or 4 tubes of tablets in my purse, have 1 or 2 in the glove box of each car, a huge bottle of them on the headboard of my bed and another huge bottle on my desk at work. I also keep another bottle or two at my parents' house since they live in the boonies and I don't want to be caught without my tablets!

I correct for highs, but I've also been on insulin for 11 years now. I know what my carb : insulin ratio is and what MY correction factor is (1 unit : 15 mg/dl over 130). But everyone is different, so what works for me may not work for you. Hopefully this helped!